Soreness

  • 4 replies
  • 40 subscribers
  • 528 views

Hi Everyone, I've just completed 13 sessions of radiotherapy, and have 15 remaining, I'm nearly half way there. Also taking oral chemo twice a day, feeling okay in myself although I have noticed I'm getting more tired.

My question is I've started to get pain around my anus and around my vagina, I've put it down to how often I'm using the toilet and wiping with tissue, so switched to sensitive wet toilet wipes but it's getting no better. Does anyone have any recommendations on creams to use in that area? I'm currently washing with E45 shower gel, and using E45 cream on the rest of my body exposed to radiation at the advice of the radiologist, but not sure what I can use in the more intimate areas. 

Thanks in advance 

  • Hello KezC

    A warm welcome to the forum, although I am sorry that you are having to be here and asking advice.  But well done on getting nearly halfway through your treatment, get a calendar and count off those days - it is amazing how quickly they go and then you can lie back, relax and recover at home.  Pain and extreme irritation around the anus and vagina normally happens around now and can increase in intensity until a couple of weeks or so after treatment ends.  You may well need more specific creams than what the radiologist has recommended, and one piece of advice we commonly give is shout out to the team treating you if you are beginning to find things hard going.  They are normally very responsive and have an array of creams and lotions at their disposal that will help, not to mention painkillers which are almost a necessity as your treatment progresses and the radiotherapy does its work.  All my advice and prescriptions came from the oncologist who checked me once a week as well as the tissue viability nurse who supervised the state of my skin (I had quite a severe reaction) but they did everything they could to help, so don't soldier on.  Sometimes in the radiotherapy department we tend to be in and out without much chance to have an in depth chat.

    I used, in common with a few others, Strata cream, not available on the NHS (most unfortunately as it is very expensive) but when it is applied very thinly can protect the skin without interfering with radiotherapy.  It helped me until the end but others on here have managed to get to the end of treatment without the skin breaking down.  Others have found bathing the affected parts in Epsom Salts in a Sitzbath (a portable bidet which sits on the loo) very soothing.

    I hope you are taking good care of yourself and having lots of rest - I spent the latter part of treatment in bed sleeping!  Your body is busy repairing itself after what is a very intense course of treatment so I do hope you are in the position of having lots of sleep and help around.

    Nearly everyone on here has been through and experienced what you are going through right now - there will be other answers as everyone is so helpful and have distinct memories of the treatment and their coping strategies.

    We are all here to offer support too, should you need it.

    Irene xx

  • Hello KezC welcome to our group. Sorry to hear about your experience with soreness from treatment. It is very common towards the end of your treatment and beyond. Some were sore with side effects lasting between one/two weeks when treatment stops but don’t be surprised if it goes on a little longer. We are all different and it’s probably down to the positioning of the cancer and size. Like Irene I used the STRATAXRT gel which suited me fine from start to finish and didn’t have the external skin breakdown but did suffer from some internal soreness. Get a sitz bath to help with toileting and cleaning. I bought a collapsible one from Amazon. I still occasionally use it even after two years post treatment due to your skin never being the same as before and more delicate and prone to being sore from wiping too much. As Irene says please keep your team informed about how your skin feels and get some recommendations. My team at first told me to just use e45 all around that area but not during the actual radiation treatment session. Personally I found it irritating but some found it great. I was also put on oramorph which I couldn’t have done without plus paracetamol and ibuprofen. Always take a stool softener like movicol if you are taking codiene or morphine as there is nothing worse than being constipated with a inflamed anus! I think the worst time is when treatment stops but it’s still working but you don’t have the daily slog to and from the hospital and can put your feet up and rest. I hope you have someone who can support you during this time. We here are a bundle of information on how we coped so do hesitate to ask anything.

  • ⁷Hi KezC

    I finished my last treatment yesterday and my skin has been quite  bad over last few weeks. Pretty much broken from rear through to vagina tho I am constantly toileting/cleaning/creaming. At my hospital the radiologists asked me daily at the beginning of treatment did I need  see nurses. I seen them once or twice a week first few weeks which increased to up to 3 times towards the end. Started off with Cetraben cream then  moved onto yellow soft paraffin. They also gave me Cavilon wipes (these are large, I cut them into strips to use) but they have been too stingy to use since my skin broke. I have found the little packets of Softsorb useful to clean and also apply the yellow paraffin, I also found the disposable gloves were good for applying cream. Sitz bath again that I got from Amazon has been good too. Nurses also gave me tea tree oil - use a few drops in sitz bath twice a day. Also I had tried to wash with those soft cloths , think they are microfiber type makeup removal/wash cloths with Sanex Zero to wash.

    Seeing nurses is good as they can advise you on what might work best. I hope your skin doesn't get much worse as that has been the difficult part for me.

    Also like the others said ask for pain relief I tried to struggle on with paracetamol and ibuprofen but it wasn't enough. This past week I have had stronger co codomol on prescription and have a prescription to give to GP for morphine on Monday that the hospital gave me yesterday when I finished treatment.

    It is hard treatmemt regime but I can't believe how quickly my six weeks have passed and things were very much bearable until this last week. I've been warned the next 10-14 days will be difficult but no more chemo tablets/daily hospital visits means there's time to rest up.

    Will keep you in my thoughts & prayers. 

    A

  • Andi72

    I am relieved to hear that your team has upped your pain relief, just a word of warning - Co Codamol and morphine cause constipation and that is the last thing you need whilst everything inside and out is so raw.  I would start taking Laxido (a stool softener, not a laxitive) right now which makes everything easy to pass.  And lots of rest, too.

    Irene xx